Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 19, NWS Des Moines, IA

May 14, 2020Davis County, Wapello County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 14, 2020, 8:12 PM CDT for Davis County, Wapello County, Iowa. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2020, 8:12 PM CDT (01:12 UTC)
Expired
May 14, 2020, 8:30 PM CDT
In force
18 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Davis County, IA, Wapello County, IA

The radar

The Des Moines radar (KDMX), 140 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 4:24 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2020-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2020-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
281 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1089 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

697 
WUUS53 KDMX 150112
SVRDMX
IAC051-179-150130-
/O.NEW.KDMX.SV.W.0019.200515T0112Z-200515T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
812 PM CDT Thu May 14 2020

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northeastern Davis County in southeastern Iowa...
  Wapello County in southeastern Iowa...

* Until 830 PM CDT.

* At 811 PM CDT, severe thunderstorms were located along a line
  extending from near Ottumwa Industrial Airport to 7 miles south of
  Ottumwa, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ottumwa, Ottumwa Industrial Airport, Eldon, Agency and Floris. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4086 9250 4113 9251 4116 9228 4116 9218
      4083 9218
TIME...MOT...LOC 0111Z 267DEG 34KT 4114 9244 4092 9244 

HAIL...1.00IN
WIND...60MPH
 
$$

Kotenberg
2 follow-up statements
611 
WWUS53 KDMX 150122
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
822 PM CDT Thu May 14 2020

IAC051-179-150130-
/O.CON.KDMX.SV.W.0019.000000T0000Z-200515T0130Z/
Davis IA-Wapello IA-
822 PM CDT Thu May 14 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN DAVIS AND EASTERN WAPELLO COUNTIES...

At 822 PM CDT, severe thunderstorms were located along a line
extending from near Hedrick to 10 miles northeast of Bloomfield,
moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Eldon, Agency and Floris. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4085 9242 4094 9238 4105 9234 4112 9234
      4114 9227 4114 9218 4083 9218
TIME...MOT...LOC 0122Z 272DEG 38KT 4110 9229 4086 9229 

HAIL...1.00IN
WIND...60MPH
 
$$

Kotenberg
553 
WWUS53 KDMX 150128
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
828 PM CDT Thu May 14 2020

IAC051-179-150138-
/O.EXP.KDMX.SV.W.0019.000000T0000Z-200515T0130Z/
Davis IA-Wapello IA-
828 PM CDT Thu May 14 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DAVIS AND EASTERN
WAPELLO COUNTIES WILL EXPIRE AT 830 PM CDT...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Iowa.

LAT...LON 4085 9242 4094 9238 4105 9234 4112 9234
      4114 9227 4114 9218 4083 9218
TIME...MOT...LOC 0128Z 267DEG 34KT 4110 9223 4086 9223 

$$

Kotenberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:46 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, May 14, 6:46 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
646 PM CDT Thu May 14 2020

.SHORT TERM.../Tonight through Friday Night/
Issued at 225 PM CDT Thu May 14 2020

Confidence: Medium to High

Main concerns tonight will be the extent of the severe weather and
potential for training storms southeast as the boundary nears the
Iowa-Missouri border.  Front has managed to remain over southern
Iowa with most of the convection so far elevated along and just
north of the boundary.  Dewpoints have climbed to 65 to 70F in the
south with temperatures in the upper 60s/lower 70s as well.
Effective bulk shear continues to support some storm organization in
the south and LCL's remain low.  Early morning 12z subjective H850
analysis showed +10C fetch of moisture just ahead of the approaching
low. With clearing in the south now, expecting that severe will be
ramping up in the next few hours. SWODY1 has been trimmed back a bit
in the south.  As for the hydro threat, as noted in earlier update
we continue with dry antecedent conditions over most of the
region but there is a small potential for a few rounds of storms
southeast into the overnight as the front sags south and low level
inflow increases into the overnight hours. This would likely be
focused mainly in the far southeast where the current flash flood
watch has been issued. The storms are likely to continue into the
evening hours and begin to diminish after midnight for most of the
area. Lows tonight will dip into the 40s northwest to the upper
50s in the southeast. Friday will see a pleasant day with high
pressure building across the region. Highs will reach the lower to
mid 70s during the day. Tomorrow night the next system will
approach. The models are still slowing the timing and will follow
suit with slower arrival by 12z Saturday and mainly in southwest
sections. Lows tomorrow night will hold in the lower to mid 50s
south.

.LONG TERM.../Saturday through Thursday/
Issued at 225 PM CDT Thu May 14 2020

Confidence: Medium to High

Models in decent agreement for Saturday with incoming short wave and
potential for a spring system that bring another 1 or more inches of
rainfall to the region with breezy conditions.  Highs Saturday will
be slightly cooler in the upper 60s to lower 70s over the area with
thicker clouds and plenty of showers around. The system will pull
northeast overnight into Sunday, with another trough swinging
through the region. Showers and clouds along with continued
northwest flow.  Highs will fall back to the lower to mid 60s with
some sun returning later in the day. The advertised warm-up will
continue into midweek with highs returning to the 70s and 80s by
Wednesday into Thursday.  Little precipitation is expected for
Monday through Thursday.  Though the GFS is a bit faster by
Thursday, it's likely too fast and the Euro has a better handle on
timing which keeps the region dry into Thursday.

&&

.AVIATION.../For the 00Z TAFS through 00Z Friday evening/
Issued at 645 PM CDT Thu May 14 2020

Main concern continues convection over the southern sites KOTM and
KDSM. Convection and low cigs will gradually give way to
improvement aft 10-12z KOTM. Elsewhere, MVFR cigs to VFR
conditions for the remainder of sites with north winds expected
through the period after frontal passage southeast tonight.

&&

.HYDROLOGY...
Issued at 225 PM CDT Thu May 14 2020

Confidence: Medium to High

Model trends continue to show some potential for localized heavy
rainfall in the far southeast late this afternoon and overnight.
Though somewhat conditional, have issued a Flash Flood Watch for a
small portion of the forecast area. Antecedent soil moisture and
conditions remain dry, but localized heavy rainfall in excess of 3
to 4 inches may cause some urban runoff issues if storms train
across the same locations.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday morning for IAZ086-097.

&&

SHORT TERM...REV
LONG TERM...REV
AVIATION...REV
HYDROLOGY...REV
Hazardous weather outlook, May 14, 12:34 PM CDT, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
1234 PM CDT Thu May 14 2020

IAZ086-097-151745-
Wapello-Davis-
1234 PM CDT Thu May 14 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Flash Flood Watch is in effect for the area this evening and
overnight. Please refer to www.weather.gov/desmoines for more
information.

Strong to severe thunderstorms are expected later this afternoon
into this evening over portions of south central and southeastern
Iowa. Damaging wind gusts and large hail are the primary severe
concerns with an isolated tornado possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms return later Saturday into Saturday night, but the
severe weather threat looks low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed later today.

IAZ050-060>062-072>075-081>085-092>096-151745-
Tama-Polk-Jasper-Poweshiek-Madison-Warren-Marion-Mahaska-Adams-
Union-Clarke-Lucas-Monroe-Taylor-Ringgold-Decatur-Wayne-Appanoose-
1234 PM CDT Thu May 14 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Strong to severe thunderstorms are expected later this afternoon
into this evening over portions of central, south central and
southeastern Iowa. Damaging wind gusts and large hail are the
primary severe concerns with an isolated tornado possible.
Locally heavy rainfall may also occur as well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms return later Saturday into Saturday night, but the
severe weather threat looks low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed later today.

IAZ004>007-015>017-023>028-033>039-044>049-057>059-070-071-151745-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Audubon-Guthrie-Dallas-Cass-Adair-
1234 PM CDT Thu May 14 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A few thunderstorms remains possible later today with the higher
severe risk over south central and southeastern Iowa.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms return later Saturday into Saturday night, but the
severe weather threat looks low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed later today.

In the hours before

Local storm report, May 14, 6:38 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
638 PM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             NEW VIRGINIA            41.18N 93.73W
05/14/2020  M2.75 INCH       WARREN             IA   BROADCAST MEDIA

            DELAYED REPORT AND TIME ESTIMATED BY RADAR.
            REPORT VIA WOI-DT WEATHER AND SOCIAL MEDIA.

&&

KLP
Local storm report, May 14, 6:56 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
656 PM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     2 W FREMONT             41.21N 92.47W
05/14/2020                   MAHASKA            IA   PUBLIC

            REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN;
            POWER POLES BROKEN.

&&
Local storm report, May 14, 7:07 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
707 PM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             1 W NEW VIRGINIA        41.18N 93.75W
05/14/2020  M1.75 INCH       WARREN             IA   TRAINED SPOTTER

            .

0419 PM     HAIL             NEW VIRGINIA            41.19N 93.73W
05/14/2020  E1.25 INCH       WARREN             IA   TRAINED SPOTTER

            .

0422 PM     HAIL             NEW VIRGINIA            41.18N 93.73W
05/14/2020  M2.75 INCH       WARREN             IA   BROADCAST MEDIA

            DELAYED REPORT AND TIME ESTIMATED BY RADAR.
            REPORT VIA WOI-DT WEATHER AND SOCIAL MEDIA.

0424 PM     HAIL             6 ENE NEW VIRGINIA      41.21N 93.63W
05/14/2020  E1.00 INCH       WARREN             IA   AMATEUR RADIO

            1.5 MILES NORTHWEST OF MEDORA, IOWA.

0430 PM     HAIL             NEW VIRGINIA            41.18N 93.73W
05/14/2020  E3.00 INCH       WARREN             IA   EMERGENCY MNGR

0430 PM     LIGHTNING        2 N GRIMES              41.71N 93.80W
05/14/2020                   POLK               IA   LAW ENFORCEMENT

            LIGHTNING STRIKE HIT A HOME.

0435 PM     HAIL             7 E NEW VIRGINIA        41.19N 93.60W
05/14/2020  M1.25 INCH       WARREN             IA   TRAINED SPOTTER

0446 PM     HAIL             5 S INDIANOLA           41.29N 93.58W
05/14/2020  U0.75 INCH       WARREN             IA   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

0500 PM     HAIL             MILO                    41.29N 93.44W
05/14/2020  E1.00 INCH       WARREN             IA   EMERGENCY MNGR

0513 PM     HAIL             8 E NEW VIRGINIA        41.19N 93.58W
05/14/2020  M1.00 INCH       WARREN             IA   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

0522 PM     HAIL             7 E NEW VIRGINIA        41.19N 93.60W
05/14/2020  M0.88 INCH       WARREN             IA   TRAINED SPOTTER

0530 PM     HEAVY RAIN       1 W NEW VIRGINIA        41.18N 93.75W
05/14/2020  E2.10 INCH       WARREN             IA   TRAINED SPOTTER

            RAIN FELL IN 45 MINUTES.

0555 PM     TSTM WND DMG     4 SSW HARVEY            41.27N 92.95W
05/14/2020                   MARION             IA   TRAINED SPOTTER

            MULTIPLE LARGE TREES LIMBS DOWN ALONG
            HIGHWAY G62 OR PIERCE DRIVE ABOUT 3 MILES
            EAST OF PERSHING.

0635 PM     TSTM WND DMG     2 W FREMONT             41.21N 92.47W
05/14/2020                   MAHASKA            IA   PUBLIC

            REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN;
            POWER POLES BROKEN.

&&
Special weather statement, May 14, 7:15 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Des Moines IA
715 PM CDT Thu May 14 2020

IAZ074-075-082>086-092>097-150115-
Wapello IA-Marion IA-Wayne IA-Davis IA-Union IA-Decatur IA-
Appanoose IA-Clarke IA-Lucas IA-Ringgold IA-Mahaska IA-Monroe IA-
Taylor IA-
715 PM CDT Thu May 14 2020

...SPECIAL WEATHER STATEMENT...

At 715 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Albia to 6 miles north of Maryville.
Movement was northeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Ottumwa, Osceola, Chariton, Albia, Leon, Mount Ayr, Corydon, Lamoni,
Eddyville, Sun Valley Lake, Ottumwa Industrial Airport, Lake Sundown,
Rathbun Lake, Eldon, Fremont, Moravia, Agency, Russell, Lovilia and
Allerton.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central, southeastern and southwestern Iowa.

LAT...LON 4057 9482 4085 9448 4130 9241 4116 9241
      4116 9218 4092 9218 4076 9286 4058 9377
TIME...MOT...LOC 0015Z 244DEG 22KT 4107 9272 4044 9485

Kotenberg
Local storm report, May 14, 7:34 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
734 PM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     HAIL             KIRKVILLE               41.15N 92.50W
05/14/2020  E1.00 INCH       WAPELLO            IA   EMERGENCY MNGR

&&

BF
Local storm report, May 14, 8:06 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
806 PM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       LUCAS                   41.04N 93.46W
05/14/2020  E3.00 INCH       LUCAS              IA   TRAINED SPOTTER

            LOTS OF FIELDS AND DITCHES FULL OF WATER.

&&

BF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:15 PM CDTSpecial Weather StatementDMXDecatur, Lucas, Monroe, Ringgold, Wapello, Wayne60 min
May 15, 2:48 AM CDTDense Fog AdvisoryDMXAdair, Appanoose, Black Hawk, Boone, Bremer, Clarke and 20 more4 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.